1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Over medicating and increasing insulin

Discussion in 'Insulin' started by Rosieroo, Sep 10, 2017.

  1. Rosieroo

    Rosieroo LADA · Well-Known Member

    Messages:
    61
    Likes Received:
    17
    Trophy Points:
    48
    Hi all
    I am lada and untill last week I took 2000 mg metformin and 5mg linigliptin. I also take 10 units of novomix in the morning and 6 units in the evening.
    I went to see my gp as I have been feeling unwell which I thought was my thyroid however my levels are all normal.
    He looked at my last blood for sugar and said they were all in the normal ranges in fact lower and thinks I am over medicated which could be causing me to feel unwell. When I say unwell I feel dizzy achy tired and just rubbish.
    My specialist had written to the gp M&s suggest that I stopped the tablets and am just insulin only he said it may mean I need to increase insulin.

    So three days ago o stopped the metformin and linigliptin. Well yesterday I took my levels before each meal and they were high between 9-11. I took it an hour after my evening meal and it was 11.5. Until I stopped the meds .y levels were around 5-7. Which was great for me as it's taken a while to get them down. However I was getting alot of lows.
    I'm going to call the diabetic clinic and try and speak with someone as I guess I need to increase my insulin but I'm of sure to how much.
    I'm wondering if I should be on a different insulin like a fast insulin with each meal now as someone mentioned this to me before.
    Is it possible I was over medicated and the especially the li igliptin as making me unwell.

    Sent from my SM-G950F using Diabetes.co.uk Forum mobile app
     
    • Agree Agree x 1
    • Hug Hug x 1
  2. Diakat

    Diakat Type 1 · Moderator
    Staff Member

    Messages:
    5,600
    Likes Received:
    4,169
    Trophy Points:
    198
    Yes, you will most likely be prescribed a fast acting insulin to cover meals. They will probably start you on a fixed dose which you will then learn to modify depending on food eaten. Good luck.
     
    • Agree Agree x 2
  3. azure

    azure Type 1 · Expert

    Messages:
    9,780
    Likes Received:
    7,400
    Trophy Points:
    178
    @Rosieroo Yes, it's likely that your insulin will now need increasing as you've stopped your other meds.

    Do you know how to carb count?

    If I was you, I'd keep detailed records of food, BS and insulin doses and speak to your DSN about adjusting your doses.

    P.S - your avatar still identifies you as Type 2. You can change this in your profile :)
     
    • Like Like x 1
    • Agree Agree x 1
  4. Rosieroo

    Rosieroo LADA · Well-Known Member

    Messages:
    61
    Likes Received:
    17
    Trophy Points:
    48
    Thank you both for your replies
    I will speak with the DSN.
    I don't know why but I worry about taking loads of insulin u think it's cos one doctor told me a side effect was memory loss !

    I'm not sure how to carb count but will look it up. Do you just do that with fast acting insulin.

    I will change my avavter thank you

    Sent from my SM-G950F using Diabetes.co.uk Forum mobile app
     
    • Like Like x 1
    • Hug Hug x 1
  5. azure

    azure Type 1 · Expert

    Messages:
    9,780
    Likes Received:
    7,400
    Trophy Points:
    178
    Yes, carb counting is so you can adjust your fast acting (meal) insulin so that it covers the carbs you're about to eat.

    I've never heard about insulin causing memory loss. Bad hypos can, I think.
     
    • Like Like x 1
  6. videoman

    videoman Type 1 · Well-Known Member

    Messages:
    190
    Likes Received:
    97
    Trophy Points:
    68
    Yes at first it seems far to much to do or remember;but it will all come together over time and I hope for a short time. It took me a few months at first but now I know how to count carbs (just) and adjusting my Novarapid to suit the meal and any excersice from 8 units to as many as 20 if some thing has gone wrong in my guess work,but after 55 years yiou can be forgiven that I forget some time
     
    • Winner Winner x 2
  7. Strachan1

    Strachan1 Type 1 · Well-Known Member

    Messages:
    48
    Likes Received:
    8
    Trophy Points:
    68
    I'm quite new to injecting. Diabetes nurse gave me my doses of insulin. Now I'm allowed to adjust my doses. I take Levemir at night and Novorapid daily. If I take 9 units of Novorapid at breakfast 8am and then at 10am want a biscuit of 17g carb do I inject more Novorapid? Then I have lunch at noon with Novorapid and then another tea break at 3pm. I take a banana do I take Novorapid again? 10g per 1 unit insulin I have been told. Also is it the amount of carbs that make you fat?
    Brain totally frazzled!!!!
     
    • Hug Hug x 1
  8. ickihun

    ickihun Type 2 · Master

    Messages:
    13,443
    Likes Received:
    18,374
    Trophy Points:
    298
    Everyone is different about how their body loses weight.
    I'm a type2 but I lose on as much insulin I need to keep my bgs 4, 5 or 6s. At mo.
    Everyone is at different stages in their diabetes control, it seems.
     
  9. SimonCrox

    SimonCrox · Well-Known Member

    Messages:
    317
    Likes Received:
    142
    Trophy Points:
    63
    Your glucose levels have gone up on stopping the tablets, so perhaps you have type 2 diabetes, not LADA. Some folk with type 2 have their pancreatic beta cells switch off insulin production when glucose levels go high, needing insulin treatment at that time, and causing confusion.
    If the tablets were upsetting you, then it is sensible to review and consider stopping them as you have done. Metformin and linagliptin probably help the insulin treatment, and other tablets such as empagliflozin, pioglitazone and sulphonylureas have pros and cons.
    So, as you say, it is worth discussing this with your diabetes consultant - do you just push the dose or switch to a different regime of insulin? You do not mention your weight / BMI.
    best wishes
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook